Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help with your concerns about Milly.
It sounds like poor Milly has an upset gastrointestinal tract. The red you are seeing is likely a little blood in her stool because her gut is irritated.
Have you changed her food?
Has she been given a lot of treats or table food?
Where did Milly come from? If she was from a rescue group or humane society it is possible that she was exposed to all sorts of parasites and bacteria and viruses?
Is she up to date on her vaccines?
Diarrhea or loose stools and an upset stomach in a young dog can be due to stress, a change in diet, too many treats or too much table food, parasites, a viral or bacterial infection, a partial or full gastrointestinal obstruction, inflammatory bowel disease or even a food allergy. Even if she's been vaccinated we cannot vaccinate against all the viruses out there and if she is from a rescue or shelter situation she could have been exposed to all sorts of infectious agents.
If she has a fever (more than 103F rectally) I do think she needs veterinary care.
If that cannot happen for whatever reason I can give you some things to try at home to at least keep her more comfortable.
If she has some stomach upset and reflux that can go along with her loose stools to try and settle her stomach today you can try either:1) Pepcid-ac (famotidine) at one 10mg tablet per 20 to 40 pounds of body weightevery 12 hours.OR 2) Prilosec (omeprazole) at one 10mg tablet per 20 to 40 pounds of body weightevery 24 hours.These will reduce stomach acid and should help if this is related to simple nausea and gastrointestinal irritation from stress, a new diet or too many treats.
I would not feed her any food for 12-24 hours after the acid reducers are started. This should help stop gut spasms and restore normal gut motility.
Small amounts of water or ice cubes given frequently are fine as she needs fluids after all that she has lost with loose stools. You can give her pedialyte to replace electrolytes too but Gatorade is much too high in sugar which can make her intestinal irritation worse.
Today even with the fast you can start Kao-pectate at 1ml per pound or 1 tablespoon per 15 pounds of body weight every 6 to 8 hours. This is quite safe and will coat her irritated gi tract as well as absorbing bacterial toxins. You can use it for several days until her stools look normal. You can find kao-pectate at the drug store.If she gets a tense painful abdomen, continues to have diarrhea after being on kao pectate for 24 to 48 hours, becomes more lethargic, begins vomiting or runs a fever greater than 103.5F then she really must be seen by a veterinarian as soon as possible. Make sure to take a fresh stool sample with you when you go.After her food fast start a bland diet of 1/2 boiled hamburger (or white skinless chicken), all fats and juices drained off mixed with 1/2 boiled, plain white rice. Feed several small meals a day. You might wish to add 1 to 2 tablespoon(s) of canned pumpkin to each meal if you are seeing mucous in her stool as well as blood as fiber helps soothe an irritated colon.
Once she feels better (no loose stools for 48 hours) start mixing in her regular dog food very slowly. Less bland more regular with each day. It should take a week or so to convert her back.
If Milly beguns vomiting though and feeling poorly it would be best that she see an emergency veterinarian now as anything you give her orally will just come back up worsening her dehydration.
Even if she starts to feel better I do recommend submitting a stool sample to your veterinarian for a parasite check.
Please let me know if you have any further questions.
thanks for the answer the infomation given helps she does not seem to have a temptreture i can she that shes a little stressed tho as she is allways full of life and constantly wagging i will try the infomation given and see how it goes thanks
I'm sorry that I missed your reply last night.
Please let me know how things go for Milly or if you have any further questions, thanks, Dr. Kara.